Hepatitis and rhabdomyolysis in a patient with hormone refractory prostate cancer on ketoconazole and concurrent lovastatin therapy
- 110 Downloads
Itakura et al.  have recently reported a case of a 73-year old man with hormone refractory prostate cancer who experienced rhabdomyolysis after treatment with the azole drug ketoconazole plus hydrocortisone while concurrently receiving simvastatin, a 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor. Ketoconazole is a potent inhibitor of the enzyme cytochrome P450 [CYP] 3A4; several statins, including simvastatin and lovastatin, interact with this hepatic microsomal enzyme, which is responsible in significant part for statin clearance . Since the number of men treated with the combination of ketoconazole and hydrocortisone for prostate malignancy is increasing, Itakura et al.  predicted that rhabdomyolysis will become more prevalent. However, it is not clear if the statin/ketoconazole drug interaction leading to rhabdomyolysis in men with prostate cancer is a general property of the statins as a drug class, or is an event relatively restricted to simvastatin . For...
KeywordsKetoconazole Hepatitis Rhabdomyolysis Lovastatin Prostatic neoplasms
- 13.http://www.fda.gov/bbs/topics/NEWS/NEW00721.html Downloaded Oct 30, 2006Google Scholar